Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS Lincoln, IL

May 14, 20234 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at May 14, 2023, 6:11 PM CDT for 4 counties in Illinois. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2023, 6:11 PM CDT (23:11 UTC)
Expired
May 14, 2023, 9:15 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Cass County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:00 PM CDTHEAVY RAIN 2.291.9 W Riverton, ILFELL IN LAST 2 HOURS.
May 14, 7:11 PM CDTFLASH FLOODAshland, ILROADS FLOODED IN TOWN., TIME ESTIMATED. RELAYED BY WAND-TV.
May 14, 7:11 PM CDTHEAVY RAIN 3.1Ashland, ILRELAYED BY WAND-TV.
May 14, 7:29 PM CDTFLASH FLOODSpringfield, ILSEVERAL VIADUCTS FLOODED IN TOWN.
May 14, 7:30 PM CDTFLASH FLOOD2 Wnw Ashland, ILFLOWING WATER AND DEBRIS OVER PARTS OF ROUTE 125 NEAR NEWMASVILLE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

972 
WGUS53 KILX 142311
FFWILX
ILC017-129-137-167-150215-
/O.NEW.KILX.FF.W.0011.230514T2311Z-230515T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
611 PM CDT Sun May 14 2023

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southwestern Menard County in central Illinois...
  Northwestern Sangamon County in central Illinois...
  Southeastern Cass County in west central Illinois...
  Northeastern Morgan County in west central Illinois...

* Until 915 PM CDT.

* At 611 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Sherman, Riverton, Williamsville, Ashland, Pleasant 
  Plains, Grandview, Spaulding, Dawson, Clear Lake, Philadelphia, 
  Cantrall, Salisbury, Farmingdale, Capital Airport, Prentice and 
  Sinclair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3992 9019 3993 8999 3994 8970 3995 8951
      3980 8940 3980 8989 3979 8999 3979 9019

FLASH FLOOD...RADAR INDICATED

$$

25
1 follow-up statement
684 
WGUS73 KILX 150210
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
910 PM CDT Sun May 14 2023

ILC017-129-137-167-150220-
/O.EXP.KILX.FF.W.0011.000000T0000Z-230515T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IL-Menard IL-Morgan IL-Sangamon IL-
910 PM CDT Sun May 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM CDT THIS EVENING FOR 
SOUTHWESTERN MENARD, NORTHWESTERN SANGAMON, SOUTHEASTERN CASS AND 
NORTHEASTERN MORGAN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3992 9019 3993 8999 3994 8970 3995 8951
      3980 8940 3980 8989 3979 8999 3979 9019

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:44 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 14, 3:44 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
344 PM CDT Sun May 14 2023

.SYNOPSIS...
Issued at 250 PM CDT Sun May 14 2023

Shower and thunderstorm chances will increase during late this
afternoon into mid evening. A few strong to possibly severe
thunderstorms are possible from I-72 south with hail and gusty
winds. Shower chances will continue Monday with another round of
showers and isolated thunderstorms overnight Monday night into
Tuesday morning, especially from I-72 south. Dry weather is
expected to return Tuesday night through Thursday morning as high
pressure moves in. Lows tonight will reach the 50s, with highs
Monday in the upper 60s and lower 70s.

&&

.SHORT TERM... (Through Monday)
Issued at 315 PM CDT Sun May 14 2023

A severe thunderstorm watch #224 posted from 3 pm until 10 pm for
Schuyler, Mason, Cass, Menard, Scott, Morgan, Sangamon,
Christian, Shelby, Effingham and Clay counties for large hail 1
to 1.5 inch diameter and wind gusts up to 65 mph possible.

Mid afternoon surface map shows a frontal boundary extending from
near Macomb se to Lincoln and Paris. Moist dewpoints in the upper
60s/lower 70s along and sw of this boundary. Dewpoints drop off
into the mid to upper 50s far NE CWA at Lacon, Rantoul and
Danville and even drier 40s and lower 50s dewpoints in northeast
IL and central/northern IN with ENE breezes. Radar mosaic shows
widespread showers over northern IL, eastern IA into central and
southern WI, with a band of showers extending into Peoria and
Woodford counties. Isolated showers and thunderstorms were
beginning to develop from Macomb to Springfield to Taylorville and
Flora sw while more widespread thunderstorms were over MO
tracking ne toward IL.

Unstable air mass over sw CWA with MLCapes of 1500-2500 j/kg from
Macomb to Shelbyville to Lawrenceville sw while MUCapes were
2000-3000 j/kg in this area, with over 3000 j/kg just sw of CWa.
Effective bulk shear values were 30-45 kts, highest ne of I-74
where air mass is much more stable. Moist PW values of 1.4-1.7
inches, lowest in Vermilion county and highest in Clay county.
Scattered thunderstorms over MO to lift into sw IL and also get
more develop ahead of this over our sw counties where unstable air
mass lies. Some of the stronger storms could become severe with
large hail and damaging wind gusts late this afternoon into mid
evening. Locally heavy rains also possible due to slow moving
cells moving ENE less than 20 mph and tropical air mass/high PW
levels over 1.5 inches. The area of showers over northern IL to
affect northern CWA into this evening and gradually weaken.
Convection chances wane late evening and overnight and mainly
20-30 percent chances overnight into Monday. Lows overnight in
the lower 50s north of I-74 and upper 50s sw of Springfield and in
southeast IL. Mostly cloudy skies Monday with cooler highs in the
upper 60s with some lower 70s in eastern IL.

07

.LONG TERM... (Monday night through Next Sunday)
Issued at 330 PM CDT Sun May 14 2023

A weak surface lows 1013 mb over the Ozarks Mon evening to track
eastward into southern IL Tue morning and bring a renewed chance
of showers into central and southern IL overnight Monday night
into Tue morning, with isolated thunderstorms possible in
southern CWA. Chances of showers and isolated thunderstorms linger
in southeast IL Tue afternoon. SPC keeps marginal risk of severe
storms well south of CWA over southern MO/northern AR into TN Monday
through Tuesday. Highs Tue range from upper 70s northern CWA where
skies become mostly sunny Tue afternoon, to upper 60s to near 70F
in southeast IL where low clouds linger much of the day along
with higher rain chances. Drier dewpoints arrive on nw winds Tue
and winds veer ne by Wed with ample sunshine across the area as
weak high pressure ridge noses down into IL from WI and
central/western Ontario. Highs Wed in the low to mid 70s so a
nice day shaping up then. Will be about a week since we last
enjoyed a fair amount of sunshine since last Tue/Wed.

A fairly strong northern stream storm system with cutoff upper
level low dives se across the central Canadian Prairies Wed and
into the upper MS river valley by dawn Fri. Models have trended
slowly with this storm system and now Thu appears drier with
chances of showers arriving late Thu night and Friday. An isolated
thunderstorms possible though severe wx risk appears low as air
mass does not get that unstable this time around. Seasonable
highs Thu in the mid to upper 70s and low to mid 70s on Friday.
After unsettled weather the past two weekends (May 6-7 and May
13-14), next weekend looks quieter with dry wx favored. Below
normal temps late this week projected to warm back up into upper
70s to near 80F next Sunday. Climate Prediction Center (CPC) 8-14
Day outlook for May 22-28 has 40-45% chance of below normal
precipitation and near or 35% chance of above normal temperatures.

07

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1226 PM CDT Sun May 14 2023

An upper level disturbance will bring scattered showers and storms
to central Illinois late this afternoon and evening. Winds will
generally be out of the east to northeast through the period with
some gusts to around 20-25 kt this afternoon and evening.
Meanwhile, MVFR ceilings in place now are expected to continue to
slowly lift to VFR this afternoon. MVFR will redevelop overnight
at some of the locations, most likely at SPI and DEC.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&

WFO ILX
Hazardous weather outlook, May 14, 3:16 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Sun May 14 2023

ILZ027>031-036>038-042>046-053>057-062-063-067-068-072-073-152030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Logan-
De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar-
Cumberland-Clark-Jasper-Crawford-Richland-Lawrence-
316 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

A few strong storms are expected late this afternoon through this
evening. Localized damaging winds and flooding may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ040-041-047>052-061-066-071-152030-
Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby-
Effingham-Clay-
316 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for central Illinois, southeast
Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are forecast to develop this
afternoon. The main threats will be hail to the size of quarters,
and wind gusts to 60 mph. Localized flooding may also occur, should
heavy rain fall on saturated ground and/or persistent heavy rainfall
develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

Expected storm motion is toward the east around 20 mph.

Deubelbeiss

In the hours before

Local storm report, May 14, 5:00 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLOOD            2 SW JEROME             39.75N 89.71W
05/14/2023                   SANGAMON           IL   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

&&
Local storm report, May 14, 5:06 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLOOD            JEROME                  39.77N 89.68W
05/14/2023                   SANGAMON           IL   LAW ENFORCEMENT

            ROADS FLOODED IN JEROME.

&&
Local storm report, May 14, 5:16 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 E CHATHAM             39.67N 89.67W
05/14/2023  M1.18 INCH       SANGAMON           IL   MESONET

            MESONET STATION FW5373 CHATHAM.

&&
Local storm report, May 14, 5:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 NE HARVEL             39.37N 89.51W
05/14/2023  E1.25 INCH       CHRISTIAN          IL   TRAINED SPOTTER

0525 PM     HAIL             3 NE HARVEL             39.38N 89.50W
05/14/2023  M1.75 INCH       CHRISTIAN          IL   TRAINED SPOTTER

&&
Local storm report, May 14, 5:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
551 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      4.2 W SPRINGFIELD       39.80N 89.73W
05/14/2023                   SANGAMON           IL   COCORAHS

            MULTIPLE ARES OF STANDING WATER OVER 6
            INCHES IN NEIGHBORHOOD INTERSECTIONS.

&&
Local storm report, May 14, 6:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
601 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     1 W PAWNEE              39.59N 89.60W
05/14/2023                   SANGAMON           IL   TRAINED SPOTTER

            TWO POWER POLES LEANING TO THE SOUTH.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:38 PM CDTSpecial Weather StatementILXSangamon37 min
May 14, 4:09 PM CDTSevere Thunderstorm WarningILXSangamon36 min
May 14, 4:23 PM CDTFlash Flood WarningILXSangamon3 hr
May 14, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChristian, Sangamon31 min
May 14, 4:50 PM CDTSevere Thunderstorm WarningILXChristian25 min
May 14, 5:02 PM CDTSevere Thunderstorm WarningILXChristian28 min
May 14, 5:14 PM CDTSevere Thunderstorm WarningILXChristian31 min
May 14, 5:36 PM CDTSevere Thunderstorm WarningILXChristian13 min
May 14, 6:36 PM CDTSpecial Weather StatementILXSangamon24 min
May 14, 6:43 PM CDTSevere Thunderstorm WarningILXSangamon32 min
May 14, 6:50 PM CDTFlash Flood WarningILXMorgan, Sangamon3 hr

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.